07282017Headline:

Central Pennsylvania, Pennsylvania

HomePennsylvaniaCentral Pennsylvania

Email Michael Monheit Michael Monheit on LinkedIn Michael Monheit on Twitter Michael Monheit on Facebook Michael Monheit on Avvo
Michael Monheit
Michael Monheit
Attorney • (215) 840-6573

FDA: Painful Skin Reactions to Anti-Seizure Drug Onfi (clobazam)

Comments Off

On December 3rd, the Food and Drug Administration (FDA) issued a warning addressing the anti-seizure drug Onfi (clobazam), which can cause rare but serious skin reactions that can lead to serious harm, and in some cases death. The drug label (PDF) will be updated to reflect these new warnings.

onfi and sjs, onfi skin problems, onfi skin rashSkin Reactions & Warnings

“These skin reactions, Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) can occur at any time during use of Onfi. All reported FDA cases of SJS and TEN have resulted in hospitalization. One case resulted in death while another resulted in blindness,” according to the agency.

Patients need to be closely monitored for signs and symptoms of SJS and TEN, especially during the first eight weeks of treatment or when re-introducing therapy.

There have been 20 reported cases (6 US and 14 foreign).

Onfi Drug Information

Onfi is a benzodiazepine medication commonly used in combination with other medications to treat seizures that are associated with a severe form of epilepsy, known as Lennox-Gastaut Syndrome.

Serious skin reactions have not generally been associated with other benzodiazepines.

What patients should do

Patients that are currently taking Onfi should seek immediate medical treatment if a rash develops, blistering or peeling of the skin occurs or if sores are present in the mouth. Doctors have been directed to discontinue use and to consider an alternate treatment.

However, patients that appear fine are advised to not stop taking the medication before consulting their doctor. Sudden discontinuation can cause serious withdrawal problems including continuous seizures, nervousness and hallucinations among other serious symptoms.

If you have suffered any of these symptoms, the agency urges you to report them to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program by calling 1-800-332-1088 or by visiting them online at www.fda.gov/MedWatch/report.htm.